Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 20, NWS Green Bay, WI

May 17, 2006Manitowoc County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at May 17, 2006, 1:54 PM CDT for Manitowoc County, Wisconsin. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2006, 1:54 PM CDT (18:54 UTC)
Expired
May 17, 2006, 2:20 PM CDT
In force
26 min
Issued by
NWS Green Bay, WI
Area
Counties, with a storm outline in the text

County Manitowoc County, WI

The radar

The Green Bay radar (KGRB), 72 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 6.9 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2006-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2006-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1253 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRB 171855
SVRGRB
WIC071-171930-
/O.NEW.KGRB.SV.W.0020.060517T1854Z-060517T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
154 PM CDT WED MAY 17 2006

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MANITOWOC COUNTY IN EAST CENTRAL WISCONSIN

* UNTIL 230 PM CDT

* AT 152 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER...AND 
  DAMAGING WINDS. THIS STORM WAS LOCATED NEAR MANITOWOC...AND
  MOVING SOUTHEAST AT  25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MANITOWOC BY 200 PM...
  NEWTON AT 205 PM...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4415 8780 4396 8798 4370 8725 4392 8709

$$

ECKBERG
2 follow-up statements
000 
WWUS53 KGRB 171905
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
203 PM CDT WED MAY 17 2006

WIC071-171930-
/O.CON.KGRB.SV.W.0020.000000T0000Z-060517T1930Z/
MANITOWOC WI-
203 PM CDT WED MAY 17 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT 
FOR SOUTHERN MANITOWOC COUNTY...

AT 201 PM...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER.  THIS STORM WAS 
LOCATED NEAR NEWTON...MOVING SOUTHEAST AT 30 MPH.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4415 8780 4396 8798 4370 8725 4392 8709

$$

ECKBERG
000 
WWUS53 KGRB 171920
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
219 PM CDT WED MAY 17 2006

WIC071-171929-
/O.CAN.KGRB.SV.W.0020.000000T0000Z-060517T1930Z/
MANITOWOC WI-
219 PM CDT WED MAY 17 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MANITOWOC COUNTY 
IS CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED OUT OF 
THE AREA. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE FOR
THE NEXT SEVERAL HOURS ACROSS MANITOWOC COUNTY. SMALL HAIL AND
GUSTY WINDS ARE STILL POSSIBLE WITH SOME OF THE STRONGER STORMS. 

LAT...LON 4415 8780 4396 8798 4370 8725 4392 8709

$$
ECKBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 11:15 AM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, May 17, 11:15 AM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GREEN BAY WI
1115 AM CDT WED MAY 17 2006

.UPDATE...INITIAL AREA OF RN APPEARS TO HV REALLY MESSED UP THE
CONVECTIVE POTENTIAL FOR THIS AFTN. QUITE A FEW CLDS BEHIND IT...AND
THAT WAS GREATLY LIMITING THE POTENTIAL FOR ANY RECOVERY OF THE AIR
MASS. ALSO CONCERNED THAT PRETTY UNIFORM NW FLOW WAS IN PLACE ACRS MUCH
OF THE THE AREA...SO LOW-LEVEL CONVERGENCE VERY LIMITED. SOME TENDENCY
FOR SFC WINDS TO SWING BACK WSW OVER THE SE PART OF THE FCST AREA...BUT
THAT MIGHT BE TOO LITTLE TOO LATE.

POTENTIAL FOR SVR MARGINAL AT BEST. ONLY THE FAR SRN PART OF THE FCST
AREA WOULD APPEAR TO HV ANY CHC. WL CONTINUE TO MONITOR TRENDS BEFORE
DECIDING WHETHER OR NOT TO KEEP MENTION OF SVR IN THE MID-DAY HWO.

UPDATED PRODUCT SUITE WL BE OUT WITHIN THE HR.

JS

.PREV DISCUSSION...THE COMPLETE DISCUSSION FROM THE PREVIOUS MAIN
FORECAST ISSUANCE FOLLOWS.

.SHORT TERM...TODAY THROUGH THURSDAY...CHANCE FOR SEVERE THIS AFTN MAIN
CONCERN THIS PERIOD.

BOTH MODELS CONTINUE TO SHOW AMPLIFIED FLOW PATTERN CONTINUING THIS
PERIOD...WITH SHORT WAVE DROPPING SOUTHEAST OUT OF CANADA...FORMING YET
ANOTHER CLOSED LOW OVER GREAT LAKES BY THU.  HAVE FOLLOWED NAM FOR
GUIDANCE...DUE TO BETTER 5H ANALYSIS AT 6Z.  AT THE SURFACE...COLD FRONT
TO PUSH THROUGH CWA THIS MORNING...EARLY AFTN.  SAT IMAGERY SHOWING
CLOUDS WITH SYSTEM NOW MOVING INTO NW WI ATTM. PCPN LIGHT AT THIS
TIME...WITH LIGHTNING DETECTED A FEW HOURS EARLIER ASSOCIATED WITH NOSE
OF 90KT JET. WILL STAY WITH SCATTERED POPS NORTH AND WEST...LIKELY POPS
EAST WHERE LIFT ASSOCIATED WITH JET MAXIMIZED. QUESTION IS AMOUNT OF
INSTABILITY EXPECTED. WITH COLD POCKET ALOFT MOVING SOUTH...MID LEVEL
LAPSE RATES STEEPEN TO NEAR 7.5 FAR EAST.  SURFACE INSTABILITY INCREASES
BY NOON WITH CAPES TO NEAR 1K...OVER SOUTHERN THIRD OF CWA. THIS ALL
DEPENDENT ON AMOUNT OF SUN AVAILABLE TO DESTABILIZE AS CLOUDS MOVING
QUICKLY SOUTHEAST.  NAM PROBABLY ALSO RECOVERS SURFACE DEW POINTS TOO
MUCH TODAY...WITH ALL AREAS NOW STARTING OUT IN LOWER TO MIDDLE 40S. WET
BULB ZERO HEIGHT LOW...SO THREAT FROM STRONGER STORMS WILL LIKELY BE
HAIL...THOUGH CAN NOT RULE OUT SOME STRONG WINDS GIVEN AVAILABLE SHEAR.
WILL HIGHLIGHT SOUTHERN ZONES IN HWO.

QUIET TONIGHT...AS FRONT EXITS THE AREA. HAVE BACKED OFF ON PCPN CHANCES
THU...GIVEN LACK OF MOISTURE AND ANY SIG DYNAMICS.  UPPER LOW OVER
EASTERN LAKES...WITH AREA/ESPECIALLY EAST/STILL REMAINING UNDER CYCLONIC
FLOW.  SOME SURFACE INSTABILITY...AND CONTINUED STEEP LAPSE RATES AS 5H
COLD POOL (-24) OVER SOUTHEAST/EAST WI.  GIVEN EARLY SUNSHINE...EXPECT
AT LEAST ISOLD SHOWERS POSSIBLE BY THE AFTERNOON.

WENT SLIGHTLY HIGHER THAN GUIDANCE TODAY...GIVEN UPSTREAM MAXES
YESTERDAY...CLOSE TO GUIDANCE REMAINDER OF PD.

.LONG TERM...THURSDAY NIGHT THRU TUESDAY. FORECAST FOCUS ON
PRECIPITATION CHANCES ON SATURDAY AND TEMPERATURES NEXT WEEK.

MODELS CONTINUE WITH A DRY FRIDAY THEN DIFFER ON SATURDAY AS THE GFS
BRINGS A WEAK FRONTAL BOUNDARY THRU THE AREA. HOWEVER THE ECMWF AND
CANADIAN ARE DRY WITH A HIGH PRESSURE RIDGE IN PLACE. GIVEN THE GFS AS
AN OUTLIER WILL LEAVE SATURDAY DRY.

THE MODELS THEN INDICATE A WARMING TREND AS WINDS BECOME SOUTHWEST AND
HIGH PRESSURE SITS OVER THE AREA. THEREFORE WILL GO SEVERAL DEGREES
ABOVE THE MEX NUMBERS BASED ON THE SUNSHINE THE AREA WILL RECEIVE AND
THE STRONG MID MAY SUNSHINE.

A DEVELOPING LOW PRESSURE SYSTEM MAY BRING THE CHANCE FOR THUNDERSTORMS
TO THE AREA TUESDAY AFTERNOON. HOWEVER LATER RUNS MAY INDICATE THE NEED
TO PUSH THIS TIMING BACK ANOTHER PERIOD IF THE HIGH STAYS IN PLACE A BIT
LONGER.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...

NONE.
&&

WEATHER.GOV/GREENBAY
Hazardous weather outlook, May 17, 11:45 AM CDT, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1145 AM CDT WED MAY 17 2006

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-181100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
1145 AM CDT WED MAY 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH ABOUT 400 PM...
MAINLY SOUTH OF A LINE FROM MARSHFIELD TO GREEN BAY TO KEWAUNEE. THE
PRIMARY THREAT IS OF HAIL TO 1 INCH IN DIAMETER...THOUGH GUSTY WINDS ARE
ALSO EXPECTED WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH NEXT TUESDAY.

THUNDERSTORMS ARE AGAIN EXPECTED NEXT TUESDAY.

.SPOTTER INFORMATION STATEMENT...

THE RISK OF SEVERE WEATHER IS NOT EXPECTED TO BE WIDESPREAD ENOUGH TO
WARRANT FORMAL SPOTTER ACTIVATION. HOWEVER...SPOTTERS ACROSS THE
SOUTHERN PORTION OF THE AREA SHOULD MONITOR THE WEATHER SITUATION AND
FORWARD ANY REPORTS OF HAIL TO THE NATIONAL WEATHER SERVICE.

LMZ521-522-541>543-564-181100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING
WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE-
1145 AM CDT WED MAY 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND
SOUTHERN GREEN BAY...AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE
TO SHEBOYGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. THE STORMS COULD
PRODUCE GUSTY WIND AND HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH NEXT TUESDAY.

THERE IS A CHANCE OF THUNDERSTORMS AGAIN NEXT TUESDAY.

SKOWRONSKI
WEATHER.GOV/GREENBAY

In the hours before

Local storm report, May 17, 1:37 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
137 PM CDT WED MAY 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0131 PM     HAIL             NEW LONDON              44.38N 88.75W
05/17/2006  M0.25 INCH       WAUPACA            WI   TRAINED SPOTTER

0125 PM     HAIL             HORTONVILLE             44.33N 88.63W
05/17/2006  M0.25 INCH       OUTAGAMIE          WI   TRAINED SPOTTER

            AT HIGH SCHOOL.

0135 PM     HAIL             BRILLION                44.18N 88.06W
05/17/2006  M0.25 INCH       CALUMET            WI   TRAINED SPOTTER

1256 PM     HAIL             WRIGHTSTOWN             44.33N 88.16W
05/17/2006  M0.50 INCH       BROWN              WI   NWS EMPLOYEE

&&
Local storm report, May 17, 1:49 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
149 PM CDT WED MAY 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             WISCONSIN RAPIDS        44.40N 89.84W
05/17/2006  M0.25 INCH       WOOD               WI   TRAINED SPOTTER

&&
Local storm report, May 17, 1:53 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
153 PM CDT WED MAY 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             VALDERS                 44.06N 87.88W
05/17/2006  M0.75 INCH       MANITOWOC          WI   LAW ENFORCEMENT

&&

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 12:24 PM CDTSevere Thunderstorm WarningGRBBrown, Outagamie51 min
May 17, 12:43 PM CDTMarine Weather StatementGRB92 min
May 17, 1:22 PM CDTSevere Thunderstorm WarningGRBCalumet, Manitowoc23 min
May 17, 1:30 PM CDTMarine Weather StatementGRB90 min
May 17, 2:14 PM CDTMarine Weather StatementGRB76 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.